A woman with newly diagnosed type 2 diabetes mellitus and also on blood pressure and anti-lipid medication was given prescriptions for: glucophage 500mg QD for one week, and then an increase to two 500mg tablets the second week.
On her return appointment, diabetes education was prescribed and the patient was instructed to continue on her other medications. During a review of her treatment regimen during the fourth week after the initial prescription, the patient reported having gastrointestinal side effects.
After questioning the patient further and digging a little deeper, the medical staff discovered that she was taking two 500mg glucophage at bedtime just once weekly.
Switching her schedule to one 500mg tablet before breakfast and dinner cut down on the side effects and improved the blood glucose control by the time she returned for more education three weeks later.
Following up with patients whenever there is a change of medication or dosage can help prevent medication errors.
Martha Mendez, RN, MSN, CCRC
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2012 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Patient’s Attempt to Increase Potency of Medication
Next Diabetes Disaster Averted →